Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Bismarck, ND

June 15, 2009Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 15, 2009, 7:39 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 7:39 PM CDT (00:39 UTC)
Expired
Jun 16, 2009, 1:30 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:15 PM CDTHEAVY RAIN 7.25 E Bismarck, NDREPORT RELAYED BY THE MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 160039
FFWBIS
NDC015-043-160630-
/O.NEW.KBIS.FF.W.0005.090616T0039Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS UP TO 3 INCHES HAVE BEEN REPORTED    
  WITH RADAR ESTIMATES OVER 5 INCHES. ADDITIONAL THUNDERSTORM        
  ACTIVITY IS EXPECTED TO MOVE OVER THIS SAME AREA...MAKING FLOODING 
  PROBLEMS EVEN WORSE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...
  TUTTLE AND WING.

REPORTS OF EXCESSIVE RUNOFF HAVE BEEN RECEIVED IN THE STERLING AREA 
DURING THE PAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING. TURN AROUND... DONT DROWN

&&

LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
      4676 10065 4684 10071

$$

HAMILTON
3 follow-up statements
228 
WGUS73 KBIS 160224
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT MON JUN 15 2009

NDC015-043-160630-
/O.CON.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
924 PM CDT MON JUN 15 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES UNTIL 130 AM CDT...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL ESTIMATES OF 2 TO 4 INCHES ARE COMMON IN THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...TUTTLE
AND WING.

LAW ENFORCEMENT PERSONNEL REPORTED WATER OVER THE INTERSTATE NEAR 
THE REST AREA...ABOUT 10 MILES EAST OF BISMARCK. IF YOU MUST TRAVEL 
ON INTERSTATE 94...EAST OF BISMARCK THIS EVENING...USE EXTREME 
CAUTION. ADDITIONAL RAINFALL IS EXPECTED DURING THE LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
      4676 10065 4684 10071

$$

HAMILTON
173 
WGUS73 KBIS 160530
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT TUE JUN 16 2009

NDC015-043-160630-
/O.CON.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
1230 AM CDT TUE JUN 16 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES UNTIL 130 AM CDT...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND MULTIPLE 
REPORTS INDICATED THAT 4 TO 7 INCHES OF RAIN HAS FALLEN FROM 
BISMARCK...THROUGH TUTTLE AND ROBINSON. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE FORECAST INTO THE EARLY MORNING HOURS ON TUESDAY 
WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE. THIS HAS THE 
POTENTIAL TO CAUSE ADDITIONAL STREET AND OVERLAND FLOODING...IN 
ADDITION TO RISES ON SMALL CREEKS AND STREAMS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...TUTTLE 
AND WING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
      4676 10065 4684 10071

$$

PJA
900 
WGUS73 KBIS 160625
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM CDT TUE JUN 16 2009

NDC015-043-160638-
/O.EXP.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
125 AM CDT TUE JUN 16 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BURLEIGH AND 
NORTHWESTERN KIDDER COUNTIES HAS BEEN REPLACED BY AN AREAL 
FLOOD WARNING...

AS A RESULT OF 4 TO 7 INCHES OF RAIN THIS EVENING IN BURLEIGH AND 
NORTHWESTERN KIDDER COUNTIES...OVERLAND AND STREET FLOODING IS 
ONGOING AND IS EXPECTED TO CONTINUE FOR THE NEXT 24 HOURS.

PLEASE REPORT ANY FLOOD DAMAGE TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
      4676 10065 4684 10071

$$

SCHECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:15 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:15 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT MON JUN 15 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY...RIDGE HAS MOVED WELL TO THE EAST OF THE DAKOTAS WHILE A
SHORTWAVE ENTERS THE AREA FROM THE LARGE SCALE TROF ALONG THE WEST
COAST. A LEESIDE SURFACE TROF HAS DEVELOPED FROM THE SOUTHWEST FLOW
OVER THE ROCKIES. THUNDERSTORMS AND SHOWERS HAVE PRODUCED RATHER
COPIUS AMOUNTS OF RAINFALL IN MY SOUTH CENTRAL COUNTIES THIS
MORNING...WITH MORE EXPECTED TONIGHT. MAIN FORECAST CONCERN IS
RAINFALL AMOUNTS AND POSSIBLE SEVERE WEATHER.

WITH SHORTWAVE ENERGY ALOFT...AND PRECIPITABLE WATERS OF WELL OVER
AN INCH ACROSS MY CWA...I EXPECT WIDESPREAD THUNDERSTORMS THROUGH
THE EARLY EVENING HOURS. EXPECT THINGS TO QUIET DOWN SOMEWHAT
OVERNIGHT. MODELS ARE IN BETTER AGREEMENT TODAY IN PRODUCING A
CLOSED LOW OVER EASTERN MONTANA TONIGHT THAT MOVES INTO WESTERN ND
TUESDAY MORNING...THEN MOVING IT EASTWARD ACROSS THE STATE TUESDAY.
AS THE LOW TRAVERSES THE STATE...ANOTHER ROUND OF THUNDERSTORMS
LOOKS APPARENT FOR TUESDAY. SHOULD SEE ANOTHER BREAK IN THE ACTION
FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE NEXT IMPULSE
WORKS ITS WAY OVER ND WEDNESDAY NIGHT. ANOTHER MORE VIGOROUS
SHORTWAVE IS THEN POISED TO IMPACT ND LATE THURSDAY.

THERE HAVE BEEN SOME AREAS OF MODEL DERIVED CAPE OF OVER 2000
J/KG...AND WITH SUFFICIENT SUPPORT...THERE COULD BE SOME LOCALLY
STRONG STORMS WITH THE MAIN THREAT BEING LARGE HAIL FOR BOTH THIS
EVENING AND TOMORROW HEAVY RAINFALL IS ALSO A CONCERN THROUGH THE TERM AS
WAVE AFTER WAVE BRINGS MORE RAIN AND THUNDERSTORMS TO THE FORECAST
AREA. FLASH FLOOD GUIDANCE IS ROUND 2 TO 3 INCHES IN MOST
AREAS...AND ALTHOUGH UNLIKELY...THERE IS A CHANCE THAT SOME BASINS
COULD SEE MULTIPLE STORMS AND MEET THIS CRITERIA. WILL KEEP A SHARP
EYE ON RAINFALL AMOUNTS THROUGH THE TERM.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH WILL BE DEPARTING THE AREA FRIDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. THEN A
TRANSITORY UPPER LEVEL RIDGE WILL ARRIVE FRIDAY NIGHT RESULTING IN A
WARM/DRY SATURDAY WITH HIGHS IN THE LOWER 80S. THIS RIDGE WILL ONLY
PROVIDE FOR A TEMPORARY REPRIEVE FROM THE ONGOING THREAT OF SHOWERS
AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH WILL MOVE THROUGH
SUNDAY INTO MONDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL BE AROUND AVERAGE FOR BOTH THE
HIGHS/LOWS THROUGH THE LONG TERM.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TONIGHT THROUGH TUESDAY WITH HEAVY RAIN POSSIBLE ALONG WITH MVFR
CEILINGS AND VISIBILITIES. THERE MAY ALSO BE PERIODS OF IFR
CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

HW/BPN/KS
Hazardous weather outlook, Jun 15, 5:33 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 AM CDT MON JUN 15 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
533 AM CDT MON JUN 15 2009 /433 AM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 15, 6:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MOTT                    46.37N 102.33W
06/15/2009  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 15, 7:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       LINCOLN                 46.76N 100.70W
06/15/2009  M0.42 INCH       BURLEIGH           ND   NWS EMPLOYEE

            0.42 INCHES OF RAIN IN 5 MINUTES.

&&

NHEINERT
Local storm report, Jun 15, 7:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             STERLING                46.81N 100.29W
06/15/2009  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:05 PM CDTSevere Thunderstorm WarningBISMorton55 min
Jun 15, 8:19 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 15, 8:46 PM CDTFlash Flood WarningBISBurleigh, Morton4 hr
Jun 15, 8:51 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 9:02 PM CDTSevere Thunderstorm WarningBISBurleigh58 min
Jun 15, 10:01 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 11:09 PM CDTRiver Flood WarningBISBurleigh61 hr
Jun 16, 12:56 AM CDTAreal Flood WarningBISBurleigh, Kidder, Morton36 hr
Jun 16, 10:50 AM CDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman9 hr
Jun 16, 1:17 PM CDTTornado WarningBISSioux28 min
Jun 16, 2:59 PM CDTTornado WarningBISStark31 min
Jun 16, 3:02 PM CDTTornado WarningBISDunn28 min
Jun 16, 4:43 PM CDTAreal Flood AdvisoryBISDunn, Grant, Mercer, Morton, Oliver, Stark6 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.